Hail, Arapahoe
- When
- July 13, 4:30 PM MST
- Where
- Arapahoe County, 2.33 mi SSW of (Bkf)buckley Air Force Base
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.670, -104.770
A severe thunderstorm produced quarter size hail in Broomfield, with nickel size hail reported in Arapahoe County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced quarter size hail in Broomfield, with nickel size hail reported in Arapahoe County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 13, 1:23 PM MST, 3 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 223 PM MDT Sat Jul 13 2019 .SHORT TERM...(This evening through Sunday) Issued at 224 PM MDT Sat Jul 13 2019 Same overall pattern with 500 mb ridge over western US and surface high pressure centered over Colorado. Water vapor loop showing mid and upper level moisture moving around the perimeter of the ridge, mainly to west over Arizona/Utah and then across Wyoming. Some moisture and convection clips the northern part of Colorado with showers and thunderstorms over the northern mountains. Coverage to increase later this afternoon and tonight. Some weak outflow and convergence boundaries out there, with one turning winds more NE at KDEN, and likely another outflow to move in from Wyoming later this evening from northern convection. Overnight tonight lingering convective debris will inhibit cooling early on, but overall expect similar overnight lows similar to last night with lows in the 60s on the plains and 40s-50s in the mountains. Another round of heat and afternoon thunderstorms on Sunday. Moisture values creep up a little more on Sunday, with precipitable water rising a tenth or two to .80-.90. This puts us a bit above normal in the 75th percentile. Expect a little more coverage from showers and thunderstorms and heavy rainfall under stationary storms. Low levels still quite dry with boundary layer mixing out during the day. Any storms that form will be high based and feeding on mid-level moisture, with potential for gusty downburst winds. .LONG TERM...(Sunday night through Saturday) Issued at 224 PM MDT Sat Jul 13 2019 The week ahead will feature heat, heat, and more heat. The overall pattern changes very little with the ridge centered to our south. The one slight change we do see will be a propensity for stronger westerly flow aloft Tuesday behind Monday's departing weak wave, likely bringing drier and even hotter weather for Tuesday through the rest of next week. For Sunday evening, look for scattered storms to push slowly east across the plains, with a couple storms producing isolated heavy rainfall given the increase in precipitable water mentioned above but still slow storm movement. Monday will see a repeat of Sunday, with the best coverage of storms starting over the mountains and foothills by mid day, and then spreading east across the plains through the late afternoon and evening hours. We should note there is good potential for a weak wave which would help storm coverage. Precipitable water and other atmospheric characteristics are the same as Sunday, so stronger storms will produce locally heavy rainfall while all storms produce gusty outflow winds. By Tuesday, we'll see a stronger westerly flow aloft develop in the wake of the Monday's weak wave, so look for drier and even hotter conditions. Highs in the mid to upper 90s should be widespread, with a couple 100F readings in the lower elevations possible. For Wednesday through the end of the week, we don't see much change other than warming another couple degrees with a few more triple digit readings possible. Any storm coverage looks to be quite limited given the persistent and drier westerly component. It looks like we'll have to wait to the early part of the following week to have a better chance of seeing deeper monsoonal moisture arrive. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 224 PM MDT Sat Jul 13 2019 VFR through the period, with afternoon thunderstorms potentially in the vicinity of all taf sites. Storms to develop on the higher terrain and Palmer Divide this afternoon, so highest probability & tempo tsra at KAPA. Left it VCTS KDEN and KBJC and will amend as needed when storms show their intent. Downburst wind gusts of 35kts included in TAF, but small possibility exists for storms to gust as high as 50 knots. Any storms will move on east onto the plains after 01-02z with clearing skies. Wind overnight terrain induced drainage wind, light & mainly out of the southwest. Any storms on Sunday would form after 18z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hanson LONG TERM...Barjenbruch AVIATION...Hanson
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1042 AM MDT Sat Jul 13 2019 COZ030>051-141645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1042 AM MDT Sat Jul 13 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Hot temperatures will continue this afternoon, with highs in the 90s over the plains. Scattered showers and thunderstorms were beginning to over the higher terrain at late morning, and will increase in coverage and spread onto the northeast plains this afternoon and evening. The stronger storms will produce brief heavy rain, wind gusts from 40 to 50 mph, frequent cloud to ground lightning and small hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday The heat will continue through the upcoming week, with high temperatures on the plains climbing into the mid and upper 90s each day. Scattered afternoon and evening thunderstorms can be expected through Monday, which will take the edge off the heat later in the day. A couple of those storms may produce locally heavy rainfall. Then, drier weather will likely develop Tuesday through Friday, with only isolated high based showers and storms producing strong, gusty winds but little rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement National Weather Service Denver CO 135 PM MDT Sat Jul 13 2019 COZ033-035-132015- Larimer and Boulder Counties Between 6000 and 9000 Feet CO- South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet CO- 135 PM MDT Sat Jul 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARIMER AND NORTHWESTERN BOULDER COUNTIES UNTIL 215 PM MDT... At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near Estes Park, or 30 miles southwest of Fort Collins, moving south at 10 mph. Penny size hail, heavy rain, and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Estes Park, Bear Lake, Longs Peak and Allenspark. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4036 10567 4042 10555 4025 10544 4020 10570 TIME...MOT...LOC 1935Z 350DEG 8KT 4037 10559 GIMMESTAD
Special Weather Statement National Weather Service Denver CO 320 PM MDT Sat Jul 13 2019 COZ036-132200- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet CO- 320 PM MDT Sat Jul 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS COUNTY UNTIL 400 PM MDT... At 320 PM MDT, Doppler radar was tracking a strong thunderstorm over Westcreek, or 29 miles northwest of Colorado Springs, moving south at 10 mph. Nickel size hail will be possible with this storm. Hail may accumulate on roadways causing hazardous travel. Locations impacted include... Westcreek and Cheesman Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3913 10533 3924 10525 3923 10507 3913 10503 TIME...MOT...LOC 2120Z 007DEG 7KT 3917 10517 GIMMESTAD
Special Weather Statement National Weather Service Denver CO 504 PM MDT Sat Jul 13 2019 COZ040-045-132345- Central and East Adams and Arapahoe Counties CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- 504 PM MDT Sat Jul 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARAPAHOE AND CENTRAL ADAMS COUNTIES UNTIL 545 PM MDT... At 503 PM MDT, trained weather spotters reported a strong thunderstorm over southwestern Aurora, or 12 miles east of Denver, moving northeast at 25 mph. Penny size hail will be possible with this storm. Locations impacted include... Aurora, northeastern Centennial, southeastern Denver International Airport, Bennett, Watkins, Manila Village, Arapahoe Park and Buckley AFB. LAT...LON 3959 10482 3967 10488 4000 10441 3978 10425 TIME...MOT...LOC 2303Z 235DEG 23KT 3968 10476 GIMMESTAD
The Denver radar (KFTG), 23 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834399, 834401.